Phenytoin Therapy in Asians Linked to Stevens Johnson Syndrome, Other Skin Reactions

Federal heath regulators are warning that some Asian people treated with the drug phenytoin  may be at risk for serious skin reactions, including <"http://www.yourlawyer.com/topics/overview/stevens_johnson_syndrome">Stevens Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN).  Fosphenytoin sodium (Cerebyx), a prodrug that is converted to phenytoin after administration, was also included in the U.S. Food & Drug Administration (FDA) warning issued yesterday.

Phenytoin is an antiepileptic drug. Aside from seizures, it is an option in the treatment of trigeminal neuralgia as well as certain cardiac arrhythmias. In the US, phenytoin is marketed as Phenytek and Dilantin (including Dilantin Kapseals, Dilantin-125 and Dilantin Infatabs).

The FDA said yesterday that it is investigating new preliminary data regarding a potential increased risk of serious skin reactions including SJS and TEN from phenytoin therapy in Asian patients positive for a particular human leukocyte antigen (HLA) allele, HLA-B*1502.  According to the FDA, this allele occurs almost exclusively in patients with ancestry across broad areas of Asia, including Han Chinese, Filipinos, Malaysians, South Asian Indians, and Thais.

According to the alert, an article in the May 2008 issue of Epilepsia  reported that the HLA-B*1502 allele was found in 4 out of 4 patients with SJS associated with phenytoin treatment in a Thai population.  In contrast, the frequency of HLA-B*1502 in the phenytoin-tolerant control group was only 18%.

Based on that article, a preliminary estimate of the risk for SJS in Thai patients who are new users of phenytoin and are positive for HLA-B*1502 is approximately 3%, the  FDA said.  This compares to a risk estimate at the same epilepsy treatment center of approximately 0.3% in all new phenytoin users.

Last year, the FDA issued a similar warning about the risk of SJS, TEN and other reactions in patients with HLA-B*1502 treated with the antiepileptic drug carbamazepine.  The carbamazepine label now recommends that testing for HLA-B*1502 be performed prior to initiating carbamazepine therapy in patients with ancestry in populations in which the allele may be present.  In patients who test positive for the allele, carbamazepine should not be used unless the benefits clearly outweigh the risks.

Many HLA-B*1502 positive patients may be treated with phenytoin as an alternative to carbamazepine.  Now, the FDA said that consideration should be given to avoiding phenytoin as an alternative for carbamazepine in  these patients.  However, the agency says there is not yet enough information to recommend testing for HLA-B *1502 in Asian patients for whom phenytoin treatment is contemplated.

The FDA is advising that patients being treated with phenytoin should be instructed to call their physician if a skin rash develops.  Patients being treated with phenytoin or carbamazepine are advised to talk with their health care providers if they have questions about phenytoin or carbamazepine and control of their seizures, or if they have questions about being tested for HLA-B*1502.  The FDA also warned that patients should not stop their seizure control medication without first talking with their health care providers.

This is the second phenytoin side effect investigation the FDA has launched in the past several months.  In a quarterly report released in September, the agency indicated it was investigating a possible link between intravenous administration of phenytoin and a condition called Purple Glove Syndrome.  This condition, which was named for the discoloration that often accompanies it, can lead to the need for emergency surgery, and even limb amputation, if it becomes serious.

In the September report, the FDA did not say how many cases of phenytoin-related Purple Glove Syndrome it was investigating.  But a 1998 study conducted by researchers at the Mayo Clinic found that of 152 patients receiving intravenous Dilantin (phenytoin), 9  (about 5.9%) developed Purple Glove Syndrome.  The study also found that the disorder was more likely to affect the elderly, and people who received more than one dose of phenytoin.

This entry was posted in Legal News, Pharmaceuticals. Bookmark the permalink.


© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.